Alert archive / Georgia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 77, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2010, 5:47 PM EDT for Gordon County, Georgia. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 5:47 PM EDT (21:47 UTC)
- Expired
- May 24, 2010, 6:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Gordon County, GA
The radar
The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:58 PM EDT | HAIL 0.75 | Sugar Valley, GA | |
| May 24, 6:15 PM EDT | TSTM WND DMG | Sugar Valley, GA | THREE TREES AND THREE POWER LINES DOWN BETWEEN SUGAR VALLEY AND THE FLOYD COUNTY LINE. GEORGIA HIGHWAY 136 WAS CLOSED BECAUSE OF A DOWNED TREE AND POWER LINE. TWO OTHER ROADS PARTIALLY BLOCKED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
756
WUUS52 KFFC 242147
SVRFFC
GAC129-242215-
/O.NEW.KFFC.SV.W.0077.100524T2147Z-100524T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT MON MAY 24 2010
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GORDON COUNTY IN NORTHWEST GEORGIA
* UNTIL 615 PM EDT
* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL. THIS
STORM WAS LOCATED NEAR RESACA...MOVING SOUTHWEST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CALHOUN AND PLAINVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3461 8489 3460 8482 3440 8492 3439 8498
3440 8499 3440 8509 3442 8511 3443 8509
3451 8509 3454 8507 3457 8508 3462 8505
3461 8493 3463 8491
TIME...MOT...LOC 2147Z 039DEG 13KT 3461 8496
$$1 follow-up statement
413
WWUS52 KFFC 242217
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 PM EDT MON MAY 24 2010
GAC129-242225-
/O.EXP.KFFC.SV.W.0077.000000T0000Z-100524T2215Z/
GORDON GA-
617 PM EDT MON MAY 24 2010
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GORDON COUNTY EXPIRED
AT 615 PM EDT...
AT 613 PM EDT...THE THUNDERSTORM THAT EARLIER PROMPTED THIS WARNING
HAS MOVED SOUTHWEST INTO FLOYD AND CHATTOOGA COUNTY.
IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING WITH
THIS THUNDERSTORM...CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1
8 6 6 7 6 3 4 4 6 6.
LAT...LON 3461 8489 3460 8482 3440 8492 3439 8498
3440 8499 3440 8509 3442 8511 3443 8509
3451 8509 3454 8507 3457 8508 3462 8505
3461 8493 3463 8491
TIME...MOT...LOC 2147Z 039DEG 13KT 3461 8496
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:40 PM EDT, 7 minutes earlier.
Area forecast discussion, May 24, 5:40 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 540 PM EDT MON MAY 24 2010 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... CURRENT RADAR LOOP SHOWS SHOWERS MOVING INTO EAST GA ASSOCIATED WITH THE UPPER LEVEL DISTURBANCE ALONG THE CAROLINA COAST. THERE IS ALSO A WEAK HIGH PRESSURE RIDGE CENTERED JUST OFF THE NEW ENGLAND COAST CREATING ALMOST A WEDGE LIKE SITUATION FOR THE EASTERN SEABOARD WHICH IS HELPING TO KEEP CONVECTIVE ACTIVITY AT A MINIMUM. MODELS SEEM TO BE HANDLING THESE FEATURES FAIRLY WELL IN THE SHORT TERM WITH THE GFS INITIALIZING CLOSEST TO WHATS ACTUALLY OCCURRING. THIS DISTURBANCE IS EXPECTED TO CONTINUE MOVING SE BECOMING CENTERED OVER GA BY 12Z TUE. THE WEDGE ALSO CONTINUES ACROSS THE AREA SO NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER OVER THE NEXT FEW DAY. MODELS ALSO SHOW WEAK INSTABILITY OVER THE NEXT FEW DAYS WITH MU AND MLCAPES ONLY GETTING INTO THE 500-1000 J/KG RANGE. THERE IS ANOTHER DISTURBANCE WHICH IS CURRENTLY ABOUT 475 MILES SW OF BERMUDA BEING MONITORED BY THE NHC FOR POSSIBLE SUBTROPICAL OR TROPICAL DEVELOPMENT OVER THE NEXT 2 DAYS. ITS CURRENT FORECAST TRACK TAKES IT NW TO JUST OFF THE COAST OF THE CAROLINAS BY 00Z THU BEFORE MOVING BACK EAST THROUGH THE WEEKEND. .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS BEGIN TO LIFT OUT UPPER LOW THURSDAY WITH MODERATELY STRONG NNW FLOW ALOFT TO PERSIST THROUGH FRIDAY. ECMWF AND GFS LOOK MUCH MORE REASONABLE AFTER FRIDAY SHOWING A WEAK SHORT WAVE OVER THE MIDWEST ON THURSDAY AND A CLOSED OFF UPPER LOW OVER THE MIDSOUTH FRI/SAT. IF THIS VERIFIES SHOULD SEE GOOD CHC OF SHRA/TSRA ON SAT AND SUN. LOW CONFIDENCE OVERALL BUT GIVEN GENERAL INCONSISTENCIES DAY 5 THRU 7 AND FAVORABLE DIURNAL CLIMATOLOGICAL POPS...HAVE DECIDED TO GO WITH CONSISTENCY AND KEEP SLT CHC SHRA/TSRA ON SAT AND SUN. .AVIATION /8PM EDT TONIGHT THROUGH 8PM EDT TUESDAY NIGHT/... DIURNAL HEATING COMBINED WITH ATLANTIC MOISTURE HAS CAUSED ISOLATED THUNDERSTORMS TO DEVELOP...MAINLY OVER NORTH AND EAST GA LATE THIS AFTERNOON. EXPECT THESE STORMS TO BE RELATIVELY SHORT LIVED AS THEY MOVE TO THE SOUTHWEST AT 15 KTS. BOTH NAM AND GFS MODELS INDICATE A MORE SIGNIFICANT WAVE OF MOISTURE TO MOVE WEST FROM SC INTO GA BETWEEN MIDNIGHT AND 10 AM EDT. CEILINGS WILL BE LOWERING TO IFR DURING THIS TIME FRAME WITH A STEADY EASTERLY FLOW. SCATTERED SHOWERS...20 TO 30 PERCENT...WILL CAUSE VCSH IN THE TAFS. DIURNAL HEATING TUESDAY WILL REPEAT SIMILAR ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON. 16 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 64 82 60 86 60 / 40 30 20 20 10 ATLANTA 66 80 63 83 65 / 30 30 20 20 10 BLAIRSVILLE 60 79 56 82 57 / 30 30 10 20 10 CARTERSVILLE 64 81 57 85 58 / 30 30 20 20 10 COLUMBUS 68 81 64 87 64 / 30 30 20 20 10 GAINESVILLE 64 80 61 84 63 / 30 30 10 20 10 MACON 66 84 61 87 58 / 30 30 20 20 10 ROME 64 83 60 86 60 / 30 30 10 20 10 PEACHTREE CITY 63 80 58 83 58 / 30 30 20 20 10 VIDALIA 67 85 65 85 64 / 50 30 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 24, 4:35 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 435 PM EDT MON MAY 24 2010 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 435 PM EDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL GEORGIA THIS EVENING. .SYNOPSIS... LOW PRESSURE ALOFT OVER THE SOUTH CAROLINA COAST WILL CIRCULATE ATLANTIC MOISTURE WESTWARD INTO GEORGIA TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE LIGHTNING. BRIEF GUSTY WIND AND SMALL HAIL LESS THAN ONE INCH ARE ALSO POSSIBLE. .DISCUSSION... INSTABILITY ASSOCIATED WITH THE LOW AND COMBINED WITH DIURNAL HEATING LOOKS MARGINAL WITH CAPES BETWEEN 1000 AND 1500 AND WEAK VERTICAL SHEAR. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Local storm report, May 24, 4:26 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL GRANTVILLE 33.23N 84.84W
05/24/2010 E0.75 INCH COWETA GA PUBLIC
&&
RABSpecial weather statement, May 24, 4:31 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 431 PM EDT MON MAY 24 2010 GAZ007-242100- 431 PM EDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN GILMER COUNTY UNTIL 500 PM EDT... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHERRY LOG...MOVING SOUTHWEST AT 20 MPH. THIS STORM WILL TRACK TOWARD ELLIJAY AND EAST ELLIJAY DURING THE NEXT 30 MINUTES...AND WILL BE CAPABLE OF PRODUCING PEA TO DIME-SIZED HAIL...BRIEF VERY HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH... HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING. 19
Special weather statement, May 24, 4:33 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 433 PM EDT MON MAY 24 2010 GAZ005-242100- 433 PM EDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN MURRAY COUNTY UNTIL 500 PM EDT... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FORT MOUNTAIN STATE PARK...MOVING SOUTHWEST AT 5 MPH. THIS STORM WILL MOVE TOWARD CARTERS LAKE AND NORTH GEORGIA SPEEDWAY. PEA TO DIME-SIZED HAIL...BRIEF VERY HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH... HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING. 19
Special weather statement, May 24, 4:49 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 449 PM EDT MON MAY 24 2010 GAZ019-030-242115- 449 PM EDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN NORTHEAST POLK AND SOUTHEAST FLOYD COUNTIES UNTIL 515 PM EDT... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LINDALE...MOVING SOUTHWEST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO DIME-SIZED HAIL...BRIEF VERY HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. THE STORM IS ONLY EXPECTED TO LAST AT ANY ONE LOCATION 10 TO 15 MINUTES. SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH... HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING. 19
Special weather statement, May 24, 5:10 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 510 PM EDT MON MAY 24 2010 GAZ005-007-242215- 510 PM EDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN NORTHWEST GILMER AND EASTERN AND SOUTHERN MURRAY COUNTIES UNTIL 615 PM EDT... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A PERSISTENT CLUSTER OF SHOWERS AND THUNDERSTORMS FROM FORT MOUNTAIN STATE PARK...TO CHATSWORTH...TO THE NORTH GEORGIA SPEEDWAY...MOVING SOUTHWEST AT 5 MPH. DOPPLER RADAR INDICATES THAT RAINFALL OF 2.0 TO 2.5 INCHES HAS LIKELY ALREADY OCCURRED ACROSS PARTS OF EASTERN MURRAY COUNTY NEAR FORT MOUNTAIN SOUTHEASTWARD INTO NORTHWEST GILMER COUNTY...NORTHWEST OF MOUNTAINTOWN. RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES IN THE AFFECTED AREAS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING. 19
Special weather statement, May 24, 5:33 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 533 PM EDT MON MAY 24 2010 GAZ004-242200- 533 PM EDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL IN SOUTHERN WHITFIELD COUNTY UNTIL 600 PM EDT... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TILTON...MOVING SOUTHWEST AT 10 MPH. PENNY-SIZED HAIL...VERY HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:12 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.